Alert archive / Louisiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 199, NWS Shreveport, LA

June 23, 2017De Soto Parish, Natchitoches Parish, Sabine Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Jun 23, 2017, 4:00 AM CDT for De Soto Parish, Natchitoches Parish, Sabine Parish, Louisiana. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2017, 4:00 AM CDT (09:00 UTC)
Expired
Jun 23, 2017, 4:45 AM CDT
In force
45 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties De Soto Parish, LA, Natchitoches Parish, LA, Sabine Parish, LA

The radar

The Shreveport radar (KSHV), 78 km from the middle of the area, began a volume at 09:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 9.0 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2017-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1309 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2017-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1309 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
488 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
-0.2
Supercell composite
-1.1

Open this sounding in Storm Lab

The text

As transmitted.

086 
WUUS54 KSHV 230900
SVRSHV
LAC031-069-085-230945-
/O.NEW.KSHV.SV.W.0199.170623T0900Z-170623T0945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Shreveport LA
400 AM CDT FRI JUN 23 2017

The National Weather Service in Shreveport has issued a

* Severe Thunderstorm Warning for...
  Southern De Soto Parish in northwestern Louisiana...
  Northwestern Natchitoches Parish in northwestern Louisiana...
  North central Sabine Parish in northwestern Louisiana...

* Until 445 AM CDT

* At 358 AM CDT, a severe thunderstorm was located 9 miles east of
  Converse, or 17 miles southeast of Mansfield, moving east at 15 
  mph. Some weak rotation was also noted with this severe 
  thunderstorm near the town of Pleasant Hill. 

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Pleasant Hill and Ajax. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Severe thunderstorms can produce brief tornadoes. It is best to move 
to an interior room on the lowest floor of a building. This storm 
may cause serious injury and significant property damage.

&&

LAT...LON 3178 9358 3187 9358 3190 9336 3174 9336
TIME...MOT...LOC 0858Z 269DEG 13KT 3182 9355 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

13
1 follow-up statement
263 
WWUS54 KSHV 230931
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
431 AM CDT FRI JUN 23 2017

LAC031-069-085-230945-
/O.CON.KSHV.SV.W.0199.000000T0000Z-170623T0945Z/
De Soto LA-Natchitoches LA-Sabine LA-
431 AM CDT FRI JUN 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM CDT
FOR SOUTHEASTERN DE SOTO...NORTHWESTERN NATCHITOCHES AND NORTHEASTERN
SABINE PARISHES...

At 430 AM CDT, a severe thunderstorm was located 14 miles south of
Coushatta, or 19 miles west of Natchitoches, moving east at 15 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Ajax.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Severe thunderstorm can produce brief tornadoes. Although a tornado 
is not immediately likely, it is best to move to an interior room on 
the lowest floor of a building. This storm may cause serious injury 
and significant property damage.

&&

LAT...LON 3180 9345 3186 9345 3189 9336 3178 9336
TIME...MOT...LOC 0930Z 263DEG 12KT 3183 9342 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:06 AM CDT, 54 minutes earlier.

Area forecast discussion, Jun 23, 3:06 AM CDT, 54 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
306 AM CDT Fri Jun 23 2017

.DISCUSSION...
Surface remnants of Cindy are currently spinning across Central
Arkansas attm with this feature expected to continue moving
quickly to the north and east this morning. However, looking
aloft, there will continue to be a weakness in the mid levels of
the atmosphere in the form of a shear axis across Central
Louisiana into South Central/Southeast Arkansas today. Combine
this with tropical moisture left behind from Cindy and that will
be an area for scattered shower and thunderstorm activity
continuing today. Our eastern most zones is an area that can take
additional rainfall today with the heavier rates expected this
morning so for this reason, have decided to cancel the remaining
Flash Flood Watch across our portion of Northern Louisiana and
Union County Arkansas.

Looking upstream, a trough of low pressure across the Northern and
Central Plains will have a cold front associated with it that will
be moving into the Middle Red River Valley of Southeast Oklahoma,
Southwest Arkansas and Northeast Texas this evening with
additional scattered to numerous showers and thunderstorms
expected to develop along this feature. The convection should
continue increasing in coverage as the front pushes south towards
the I-20 Corridor overnight tonight as well. Kept pops on the high
side at least through Saturday morning across all but our
northern third as the front will be slow pushing through the I-20
Corridor during day but should see a drying trend from north to
south across our region by Sat Aftn. The front should push
completely through our region by Sat Evng but the 850mb boundary
and thus the drier post frontal airmass will not get a good push
through our region until late Sat Night/Sun timeframe so have
kept slight chance/chance pops going for the corridor and south
for these periods as well. The post frontal airmass will tend to
keep temperatures down for late June across the region with lows
in the 60s and highs in the mid to upper 80s through at least Tue
of next week which could be a lot worse this time of the year
before we begin to see returning southerly flow by the middle and
later half of the upcoming work week.

Upper ridging begins to break down by the middle of next week
across the southwest CONUS with near zonal flow expected across
much of the Southern Plains thereafter. With the expected low
level moisture return, we should return to more typical daytime
driven afternoon showers and thunderstorms towards the end of the
week as well along with near normal temperatures.

Prelims to follow...13.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  88  74  83  69 /  50  60  70  30
MLU  86  73  83  68 /  80  60  70  30
DEQ  88  70  82  63 /  40  60  40  10
TXK  87  72  81  66 /  40  60  60  20
ELD  85  72  81  65 /  80  60  60  20
TYR  90  73  83  69 /  20  60  70  40
GGG  89  73  83  68 /  20  60  70  40
LFK  90  76  86  71 /  20  40  70  50

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

13
Hazardous weather outlook, Jun 22, 11:42 AM CDT, 16 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1142 AM CDT Thu Jun 22 2017

ARZ050-051-059>061-070-OKZ077-TXZ096-097-108>112-124-125-136-
231645-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-McCurtain-
Red River-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-Smith-
1142 AM CDT Thu Jun 22 2017

This Hazardous Weather Outlook is for portions of southwest
Arkansas, southeast Oklahoma and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Showers and a few isolated thunderstorms will develop over the
area as Tropical Depression Cindy moves North and Northeast
across the region. Rainfall may become heavy over parts of the
area during the afternoon and overnight generally to the North and
east of the track of Cindy. The heavy rainfall can produce
ponding of water in streets and low lying and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Rainfall to gradually taper off during the day on Friday as the
remnants of Cindy shift to the East. A cold front shifting south
will maintain a chance of showers and thunderstorms, some of
which may contain locally heavy rainfall Friday night into early
Saturday. For the rest of the weekend and through the next work
week there will be a diminished chance of showers and
thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will not be needed through tonight.

ARZ071>073-LAZ001>006-010>014-017>022-TXZ126-137-138-149>153-
165>167-231645-
Lafayette-Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-
De Soto-Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-
Winn-Grant-Caldwell-La Salle-Marion-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1142 AM CDT Thu Jun 22 2017

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

The remnants of Tropical Storm Cindy will move North across
extreme Eastern Texas and Western Louisiana today, before a
gradual shift to the Northeast across Northwest Louisiana and
Southern Arkansas tonight through early Friday morning. Periods of
locally heavy rainfall near the center of circulation can be
expected across all these areas. Widespread heavy rainfall of two
to four inches is expected through Friday morning, with isolated
higher amounts of five inches possible mainly across portions of
extreme Eastern Texas, Northwest Louisiana, and South Central
Arkansas. This amount of rainfall will produce flooding of streets
and low lying and poor drainage areas and can lead to Flash
Flooding with successive downpours. For today there will be a
tight pressure gradient associated with Cindy that will produce
strong and gusty winds of 15 to 25 MPH with higher gusts to near
or higher than 30 MPH, that can lead to falling trees as the
grounds soak. With landfalling tropical systems there is a threat
for rotation in the spiral bands to the East and Northeast of the
track resulting in weak tornadoes.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Additional heavy rainfall will be possible through midday Friday
before tapering off briefly as the remnants of Cindy shift to the
East. However a cold front shifting South to bring a return of
showers and thunderstorms, some of which may contain locally heavy
rainfall for Friday night into early Saturday. For the rest of
the weekend and through the next work week there will be a
diminished chance of showers and thunderstorms with lesser
amounts expected.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be required along and to the
east of the track of Cindy through tonight.

05

In the hours before

Special weather statement, Jun 23, 3:49 AM CDT, 11 minutes before
Special Weather Statement
National Weather Service Shreveport LA
349 AM CDT FRI JUN 23 2017

LAZ017-230930-
Sabine LA-
349 AM CDT FRI JUN 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SABINE PARISH UNTIL
430 AM CDT...

At 349 AM CDT, Doppler radar was tracking a strong thunderstorm near
Converse, or 16 miles southeast of Mansfield, moving east at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Oak Grove and Pleasant Hill.

LAT...LON 3177 9367 3185 9365 3184 9344 3173 9344
TIME...MOT...LOC 0849Z 277DEG 11KT 3181 9359

13

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 3:49 AM CDTSpecial Weather StatementSHVSabine41 min
Jun 23, 4:51 AM CDTSevere Thunderstorm WarningSHVNatchitoches, Red River54 min
Jun 23, 4:59 AM CDTFlash Flood WarningSHVDe Soto, Natchitoches, Red River3 hr
Jun 23, 5:27 AM CDTTornado WarningSHVNatchitoches, Red River48 min
Jun 23, 6:47 AM CDTTornado WarningSHVNatchitoches20 min
Jun 23, 7:52 AM CDTAreal Flood WarningSHVClaiborne, Lincoln, Union, Webster3 hr
Jun 23, 8:16 AM CDTSevere Thunderstorm WarningSHVClaiborne, Lincoln, Union59 min
Jun 23, 9:13 AM CDTSpecial Weather StatementSHVUnion47 min
Jun 23, 10:23 AM CDTFlash Flood WarningSHVClaiborne, Lincoln, Ouachita, Union3 hr
Jun 23, 10:28 AM CDTSpecial Weather StatementSHVUnion47 min
Jun 23, 10:53 AM CDTSevere Thunderstorm WarningSHVUnion67 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.